Study Reveals Increased Risk of Gynecomastia in Men Who Take a PPI
For decades, proton pump inhibitors (PPIs) have been linked to a host of health issues, including acute and chronic kidney injuries. The list of adverse health events associated with PPIs continues to grow. A new study suggests that the popular class of heartburn medications can also increase the risk of gynecomastia in men.
Thousands of Men Could Develop Gynecomastia
Proton pump inhibitors are some of the most widely-used medications in the United States. If you suffer from heartburn, ulcers, or GERD, there’s a good chance that you’ve been prescribed Prilosec, Prevacid, Nexium, or another PPI. It’s estimated that doctors write 14.9 million proton pump inhibitors prescriptions every year. Since PPIs are now available over-the-counter (OTC), the number of Americans who take a PPI is actually much greater.
A new study reveals what could potentially happen to men to take PPIs. The study compared the health conditions of men who took a PPI with men who took amoxicillin. After controlling for other possible factors, researchers found that the PPI users were 30 percent more likely to develop gynecomastia.
What does this mean? An estimated 5,000 otherwise healthy American men may develop gynecomastia, an avoidable and potentially-dangerous health issue.
What is Gynecomastia?
Gynecomastia is the enlargement, growth, or swelling of breast tissue in men. The condition is typically caused by a hormone imbalance in the body. Men are most susceptible to developing gynecomastia if they produce too much estrogen or not enough testosterone.
Gynecomastia can occur naturally during a man’s life as his hormones fluctuate. Many times, the condition can also be triggered by other health issues, such as obesity, infertility, malnutrition. Medications and illegal street drugs can also contribute to this particular health issue.
Symptoms and complications associated with gynecomastia include:
Development of rubbery tissue beneath the nipple, and
Men who develop gynecomastia may have difficulty accepting the changes to their body. This can increase the risk of experiencing certain mental health issues, including depression and anxiety.
Is Gynecomastia Treatable?
Yes. In some cases, gynecomastia can go away on its own. If a proton pump inhibitor has caused the condition, switching medications can help to solve the problem.
However, gynecomastia can increase the risk of developing certain health issues, including breast cancer. Stopping your PPI medication won’t reverse these more serious complications. Instead, you may have to undergo aggressive medical treatment.
Proton Pump Inhibitor Lawsuits Could Address Gynecomastia
Medications are supposed to improve your life. Drug companies have an obligation to make sure that the medications they create and sell will not do more harm than good. If a company knows that a medication carries or increases the risk of certain health issues, it has an obligation to disclose that to consumers. Failing to provide an adequate warning can trigger an avalanche of legal problems.
Most proton pump inhibitor lawsuits involve plaintiffs suffering from acute and/or chronic kidney injuries. The lawsuits claim that the drug companies knew about the link between kidney injuries and PPI use, but continued to market their profitable drugs, anyway. You may also have the right to file a PPI injury lawsuit if you’ve developed another health issue, including gynecomastia, if:
The drug company responsible for your PPI knew about the complication, AND
Failed to pass that information along to you.
You may want to consider speaking with an attorney if your PPI-related gynecomastia has led to other severe health issues, such as breast cancer.